Bilateral acute necrosis of the globi pallidi and rhabdomyolysis due to combined methadone and benzodiazepine toxicity

Am J Forensic Med Pathol. 2013 Mar;34(1):1-4. doi: 10.1097/PAF.0b013e31823a8b1e.

Abstract

Methadone continues to be a widely used maintenance therapy for opiate dependence. However, methadone-related deaths have been reported frequently for over 4 decades now. Anoxic brain injury with pulmonary edema secondary to respiratory depression is the recognized mechanism of methadone death, although pathological intracranial findings are rarely described in methadone deaths. A selective area of brain injury has never been reported with methadone use. We present a case of a 23-year-old man who had acute necrosis of the bilateral globi pallidi in the brain and systemic rhabdomyolysis after ingesting methadone and nasally insufflating alprazolam. We also present a review of the literature on deaths following opioid use and associated brain injury.

Publication types

  • Case Reports

MeSH terms

  • Administration, Intranasal
  • Adult
  • Alprazolam / administration & dosage
  • Alprazolam / adverse effects*
  • Brain / pathology
  • Forensic Pathology
  • Forensic Toxicology
  • Glasgow Coma Scale
  • Globus Pallidus / pathology*
  • Humans
  • Hypnotics and Sedatives / administration & dosage
  • Hypnotics and Sedatives / adverse effects*
  • Intracranial Hemorrhages / pathology
  • Kidney / pathology
  • Male
  • Methadone / administration & dosage
  • Methadone / adverse effects*
  • Narcotics / administration & dosage
  • Narcotics / adverse effects*
  • Necrosis
  • Neurons / pathology
  • Rhabdomyolysis / chemically induced*
  • Rhabdomyolysis / pathology
  • Substance-Related Disorders / complications

Substances

  • Hypnotics and Sedatives
  • Narcotics
  • Methadone
  • Alprazolam